Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 18, 2021, 4:03 PM EDT for Smyth County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 4:03 PM EDT (20:03 UTC)
- Expired
- Jul 18, 2021, 4:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 510 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818
WWUS81 KRNK 182003
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Sun Jul 18 2021
VAZ009-015-182030-
Grayson-Smyth-
403 PM EDT Sun Jul 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN SMYTH AND NORTHWESTERN GRAYSON COUNTIES...
At 402 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sugar Grove to near Whitetop. Movement
was southeast at 10 mph. These storms will intersect additional
thunderstorms that are slow moving north into the same region.
Locations impacted include...
Whitetop...
Sugar Grove...
Troutdale...
Flatridge...
Mount Rogers Summit...
Comers Rock...
and Grayson Highlands State Park.
Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3661 8165 3662 8162 3663 8160 3664 8161
3663 8162 3664 8162 3673 8167 3683 8130
3677 8126 3676 8125 3670 8121 3659 8163
3659 8168
TIME...MOT...LOC 2002Z 300DEG 11KT 3677 8138 3667 8164
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:49 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 18, 2:49 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 249 PM EDT Sun Jul 18 2021 .SYNOPSIS... A cold front will slowly drift south into northern North Carolina tonight before stalling. With the front nearby, expect considerable cloudiness with a threat for showers and thunderstorms, especially areas along and south of the VA/NC border. && .NEAR TERM /THROUGH MONDAY/... As of 230 PM EDT Sunday... Showers and thunderstorms expected mainly along and south of Highway 58. Surface cold front is working its way through the forecast area. Dry air is infiltrating the CWA from the north. Post frontal dewpoints have slipped into the U50s/L60s north of Highway 460. The morning RNK sounding indicated a WNW wind just above the surface and this will allow the front to continue to be pushed to the ESE with time. Think most of the shower/storm activity will be confined primarily to the Hwy 58 corridor and points south this evening...with linger shower chances along the front overnight. The GSO sounding is still goosed with juice with PWATs near 2 inches and surface dewpoints in the lower 70s. This prefrontal airmass is expected to provide for higher than normal rain efficiency with the potential for localized excessive rainfall. Flood advisories may be needed for parts of the area this evening. The best chance for moderate to strong convection and locally heavy rain will be along the NC/VA border and southward. This will likely be the case again Monday, although with dense cloud cover Monday morning, not sure how much CAPE we will be able to build this far north. Attm, will maintain at least slight chance for thunder for our NC counties Monday with showers still a good bet across the southern half of our CWA. With somewhat drier air working its way into the northern CWA, expect slightly cooler temperatures tonight with lows in the lower 60s (possibly 50s in WV). Closer to the front, VA/NC piedmont, still looking at minimums not much lower than 70. Mondays highs are expected to be the warmest across the north where some sun can filter through during the afternoon, and significantly muted closer to the cloudier frontal zone... highs ranging from 78-83 north of 460 and 72-78 south of 460. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 230 PM EDT Sunday... Lowered chance of precipitation for Wednesday... Southern part of the upper trough over the northeast United States splits off from northern stream and moves southwest into the Southern Plains by late Wednesday. Stalled front gets a push farther south on Monday night and Tuesday. This will turn the mean flow from the east/northeast back around to the west and northwest. Tuesday and Wednesday southwest Virginia, northwest North Carolina and southeast West Virginia will be a relative minimum of instability and moisture between the frontal zone across the Ohio Valley and the deeper moisture along the Carolina coast and in the Gulf Coast region. Tuesday night through Wednesday night will be the time frame with the lowest probability of precipitation. Temperatures will be near to just above normal. .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 230 PM EDT Sunday... Maintained a daily threat of showers and thunderstorms... Large scale pattern flattens during this time frame with persistent broad troughing in the eastern United States and ridging over the west. GFS and ECMWF hint that another long wave trough may be digging in the east on Saturday and Sunday. Best probability of precipitation comes in on Sunday with the approach of another front. Temperatures will be near to just above normal through the period. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 230 PM EDT Sunday... Scattered MVFR showers and thunderstorms are expected this evening south of Highway 460, with numerous showers and thunderstorms vcnty of the VA/NC border. With the front stalling near the VA/NC border, expect considerable cloudiness with lingering showers overnight and additional showers for Monday. Winds will favor a northerly component across WV/VA, and from a southwesterly direction across NC...speeds generally less than 8 kts...except near thunderstorms where winds will be variable and gusty. Fog is not expected to be problem tonight due to the extensive cloud cover. Any clearing will change this prognosis and would result in patchy radiation fog...especially in the mountain valleys...such as LWB. Moderate confidence in ceilings,visibilities and winds during the taf period. Extended Aviation Discussion... By Tuesday the boundary will be south of the region with cooler and drier weather and a return to widespread VFR conditions. Scattered MVFR storms are possible Wednesday and Thursday. Some drier air will arrive for Friday. Isolated MVFR convection may be possible Saturday in the west. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...AMS LONG TERM...AMS AVIATION...PM
Hazardous weather outlook, Jul 18, 2:52 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 252 PM EDT Sun Jul 18 2021 NCZ001-002-VAZ009-012-015-016-032-043-044-058-191900- Ashe-Alleghany NC-Smyth-Wythe-Grayson-Carroll-Patrick-Henry- Pittsylvania-Halifax- 252 PM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous showers and thunderstorms are expected again this afternoon and evening. Locally heavy rainfall leading to flooding or flash flooding will be the main hazard with this activity. An isolated strong to severe thunderstorms is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-010-011-013-014-017>020-022>024-033>035-045>047-059- WVZ042>044-507-508-191900- Tazewell-Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell- Appomattox-Buckingham-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 252 PM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-018>020-191900- Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-Yadkin- 252 PM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...This afternoon and tonight. Scattered to numerous showers and thunderstorms are expected again this afternoon and evening. Locally heavy rainfall leading to flooding or flash flooding will be the main hazard with this activity. An isolated strong to severe thunderstorms is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and thunderstorms will be possible again Monday. Locally heavy rainfall may lead to flooding or flash flooding. Tuesday through Saturday there is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 3:29 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
329 PM EDT Sun Jul 18 2021
VAZ009-182000-
Smyth-
329 PM EDT Sun Jul 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SMYTH COUNTY...
At 328 PM EDT, a strong thunderstorm was located over Thomas Bridge,
or near Marion, moving east at 15 mph.
Locations impacted include...
Marion...
Chilhowie...
Thomas Bridge...
Adwolf...
and Atkins.
Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3687 8142 3671 8146 3671 8151 3670 8153
3669 8165 3679 8170 3680 8171
TIME...MOT...LOC 1928Z 266DEG 12KT 3677 8157
DSSpecial weather statement, Jul 18, 3:33 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
333 PM EDT Sun Jul 18 2021
VAZ044-182000-
Pittsylvania-
333 PM EDT Sun Jul 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PITTSYLVANIA
COUNTY...
At 333 PM EDT, a strong thunderstorm was located over Aiken Summit,
or near Axton, moving east at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Aiken Summit...
and Cascade.
Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3656 7971 3664 7969 3665 7969 3662 7953
3654 7958 3654 7967
TIME...MOT...LOC 1933Z 287DEG 10KT 3659 7968
DSSpecial weather statement, Jul 18, 3:36 PM EDT, 27 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 336 PM EDT Sun Jul 18 2021 NCZ003-020-182000- Yadkin-Surry- 336 PM EDT Sun Jul 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SURRY AND NORTHWESTERN YADKIN COUNTIES... At 335 PM EDT, a strong thunderstorm was located over Elkin, moving northeast at 20 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Elkin... Jonesville... Boonville... Crutchfield... Burch... Arlington... and State Road. Locally heavy rain, with rates of two to four inches per hour, will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3631 8087 3637 8078 3624 8066 3620 8087 TIME...MOT...LOC 1935Z 238DEG 16KT 3625 8086 DS
Special weather statement, Jul 18, 3:50 PM EDT, 13 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 350 PM EDT Sun Jul 18 2021 NCZ002-003-VAZ015-016-032-182015- Surry-Alleghany-Grayson-Patrick-Carroll- 350 PM EDT Sun Jul 18 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ALLEGHANY AND NORTHERN SURRY COUNTIES IN NORTHWESTERN NORTH CAROLINA...SOUTH CENTRAL CARROLL...SOUTHEASTERN GRAYSON AND SOUTHWESTERN PATRICK COUNTIES IN SOUTHWESTERN VIRGINIA... At 350 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Cumberland Knob to near Flat Rock. The storms are nearly stationary. Locations impacted include... Mount Airy... Flat Rock... Cana... Ennice... Bottom... Low Gap... and Pine Ridge. Locally heavy rain, at the rate of two to four inches per hour, will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3662 8095 3658 8045 3644 8051 3653 8101 TIME...MOT...LOC 1950Z 182DEG 4KT 3657 8093 3651 8054 DS
Special weather statement, Jul 18, 3:58 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
358 PM EDT Sun Jul 18 2021
NCZ003-182030-
Surry-
358 PM EDT Sun Jul 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SURRY COUNTY...
At 358 PM EDT, a strong thunderstorm was located over Burch, or over
Fairview, moving northeast at 15 mph.
Locations impacted include...
Fairview...
Crutchfield...
Burch...
and Level Cross.
Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3631 8080 3640 8066 3629 8057 3627 8073
3628 8074 3627 8075 3627 8078
TIME...MOT...LOC 1958Z 242DEG 13KT 3631 8075
DSSpecial weather statement, Jul 18, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Sun Jul 18 2021
VAZ009-015-182030-
Grayson-Smyth-
403 PM EDT Sun Jul 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN SMYTH AND NORTHWESTERN GRAYSON COUNTIES...
At 402 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sugar Grove to near Whitetop. Movement
was southeast at 10 mph. These storms will intersect additional
thunderstorms that are slow moving north into the same region.
Locations impacted include...
Whitetop...
Sugar Grove...
Troutdale...
Flatridge...
Mount Rogers Summit...
Comers Rock...
and Grayson Highlands State Park.
Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3661 8165 3662 8162 3663 8160 3664 8161
3663 8162 3664 8162 3673 8167 3683 8130
3677 8126 3676 8125 3670 8121 3659 8163
3659 8168
TIME...MOT...LOC 2002Z 300DEG 11KT 3677 8138 3667 8164
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:14 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Martinsville | 41 min |
| Jul 17, 8:42 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 63 min |
| Jul 17, 8:54 PM EDT | Special Weather Statement | RNK | Tazewell | 36 min |
| Jul 17, 10:04 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 56 min |
| Jul 17, 10:29 PM EDT | Special Weather Statement | RNK | Bland, Giles, Tazewell | 31 min |
| Jul 18, 2:52 PM EDT | Special Weather Statement | RNK | Patrick | 23 min |
| Jul 18, 3:05 PM EDT | Special Weather Statement | RNK | City of Martinsville | 25 min |
| Jul 18, 3:20 PM EDT | Areal Flood Advisory | RNK | Carroll | 83 min |
| Jul 18, 3:24 PM EDT | Areal Flood Advisory | RNK | Carroll | 3 hr |
| Jul 18, 3:29 PM EDT | Special Weather Statement | RNK | Smyth | 31 min |
| Jul 18, 3:33 PM EDT | Special Weather Statement | RNK | City of Danville | 27 min |
| Jul 18, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 37 min |
| Jul 18, 4:05 PM EDT | Special Weather Statement | RNK | City of Danville | 25 min |
| Jul 18, 4:09 PM EDT | Special Weather Statement | RNK | Patrick | 36 min |
| Jul 18, 4:12 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 112 min |
| Jul 18, 4:19 PM EDT | Special Weather Statement | RNK | City of Galax | 26 min |
| Jul 18, 4:23 PM EDT | Special Weather Statement | RNK | Henry | 37 min |
| Jul 18, 4:43 PM EDT | Flash Flood Warning | RNK | Carroll | 4 hr |
| Jul 18, 5:11 PM EDT | Special Weather Statement | RNK | Carroll | 34 min |
| Jul 18, 5:38 PM EDT | Special Weather Statement | RNK | Charlotte | 37 min |
| Jul 18, 6:20 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 40 min |
| Jul 17, 9:18 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 57 min |
| Jul 18, 2:42 PM EDT | Special Weather Statement | RNK | Ashe | 33 min |
| Jul 18, 3:11 PM EDT | Special Weather Statement | RNK | Wilkes | 34 min |
| Jul 18, 3:36 PM EDT | Special Weather Statement | RNK | Surry | 24 min |
| Jul 18, 3:50 PM EDT | Special Weather Statement | RNK | Surry | 25 min |
| Jul 18, 3:58 PM EDT | Special Weather Statement | RNK | Surry | 32 min |
| Jul 18, 4:27 PM EDT | Special Weather Statement | RNK | Stokes | 33 min |
| Jul 18, 4:53 PM EDT | Special Weather Statement | RNK | Caswell | 37 min |
| Jul 18, 5:06 PM EDT | Special Weather Statement | RNK | Rockingham, Stokes | 24 min |
| Jul 18, 5:30 PM EDT | Special Weather Statement | RNK | Rockingham | 30 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.